Texas, 2003

Hail and Damaging Wind in Texas, April 5, 2003

April 5, 2003 · NWS OUN · 28 events in 4 counties and zones

27 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 5, 2:00 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 5, 2:00 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
200 PM CST SAT APR 5 2003

THE ANTICIPATED STRONG LIFT FROM THE SOUTHWEST U.S. UPPER WAVE WILL
BRING STRONG/SEVERE THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST ACROSS
THE FORECAST AREA THIS EVENING AND OVERNIGHT. REFER TO THE HAZARDOUS
WEATHER OUTLOOK FOR DETAILS.

SHOWERS AND STORMS SHOULD END AS THE DRYLINE IS EXPECTED TO SWEEP
ACROSS WESTERN AND CENTRAL OK SUNDAY MORNING. THE COLD FRONT SHOULD
ENTER THE NORTHWEST BY AFTERNOON. THE FRONT IS EXPECTED TO CLEAR
CENTRAL OK BY LATE AFTERNOON AND THE SOUTHEAST LATE SUNDAY EVENING.
WITH SEASONABLY COOL AIR TO OUR NORTH...TEMPERATURES MONDAY WILL BE
BELOW NORMAL. A SECOND AND COOLER AIRMASS IS EXPECTED TO MOVE SOUTH
FROM KS MONDAY NIGHT BRINGING GUSTY NORTH WINDS AND COOLER
TEMPERATURES STILL TUESDAY. TEMPERATURES WILL HOLD IN THE 50S DURING
THE DAY WITH NEAR OR SUB-FREEZING TEMPERATURES IN THE NORTHWEST HALF
EACH NIGHT AS THE AIRMASS SETTLES OVER OK. NO PRECIPITATION IS
EXPECTED WITH THE ASSOCIATED UPPER WAVE.

BY MID-WEEK...AN UPPER RIDGE IS EXPECTED TO BUILD OVER THE ROCKY
MOUNTAINS AND APPROACH THE PLAINS STATES LATER IN THE WEEK.
TEMPERATURES SHOULD INCREASE TO SEASONABLE NORMALS FOR THE END OF
THE WEEK...AND THE FORECAST REMAINS DRY INTO THE WEEKEND.

FCSTID =    9
OKC   50  67  39  55 /  80  20   0   0
HBR   48  63  36  54 /  50  10   0   0
SPS   53  72  41  61 /  70   0   0   0
GAG   42  52  30  50 /  50  30   0   0
PNC   47  60  36  52 /  70  40   0   0
DUA   58  76  47  62 /  80  40   0   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 5, 11:45 AM CST, 7 hours 45 minutes before
OKZ004>048-050>052-TXZ083>090-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST SAT APR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO THE WESTERN TWO THIRDS OF
OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT
OVER THE SOUTHERN HALF OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
REMAINDER OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS ROUGHLY ALONG AND SOUTH OF A LINE FROM
HOLLIS... TO CORDELL... TO OKLAHOMA CITY... TO CHANDLER. THE SLIGHT
RISK AREA INCLUDES THE REMAINDER OF CENTRAL AND NORTHERN OKLAHOMA.

TIMING...
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING BETWEEN 7
PM AND 11 PM...AND SPREAD NORTHEASTWARD OVERNIGHT.

EXPECTED WEATHER AND IMPACTS...
THE STRONGEST STORMS ARE EXPECTED TO BE CAPABLE OF PRODUCING
BASEBALL SIZED HAIL. VERY LARGE HAIL WILL BE CAPABLE OF SIGNIFICANT
DAMAGE TO ROOFS...WINDOWS...AUTOMOBILES...AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS THIS EVENING AND OVERNIGHT.

DISCUSSION...
A STATIONARY FRONTAL BOUNDARY OVER CENTRAL TEXAS IS EXPECTED TO MOVE
NORTHWARD LATE TODAY AND THIS EVENING TO JUST SOUTH OF THE RED
RIVER...LIKELY BETWEEN WICHITA FALLS...AND MINERAL WELLS.
MEANWHILE...A DRYLINE WILL DEVELOP OVER CENTRAL AND SOUTHERN
PORTIONS OF THE TEXAS PANHANDLE...WITH THE TRIPLE POINT BETWEEN
LUBBOCK...MIDLAND...AND ABILINE.

AS THE ATMOSPHERE CONTINUES TO DESTABILIZE...AND THE UPPER TROUGH
APPROACHES FROM THE WEST...THUNDERSTORMS ARE EXPECTED TO DEVELOP
NEAR THIS TRIPLE POINT AND MOVE NORTHEASTWARD...WITH INITIAL
DEVELOPMENT POSSIBLY BY LATE AFTERNOON OR EARLY EVENING. STORM
MOTION WILL BE NORTHEASTWARD...WHICH COULD ALLOW A FEW OF THESE
STORMS TO MOVE INTO WESTERN PARTS OF NORTH TEXAS THIS EVENING...
INCLUDING KNOX CITY...MUNDAY...BENJAMIN...CROWELL...SEYMOUR...AND
ARCHER CITY. VERTICAL WIND PROFILES WILL BE VERY FAVORABLE FOR
SUPERCELLS...WITH A THREAT FOR TORNADOES AND VERY LARGE HAIL.

ACROSS THE REMAINDER OF RISK AREAS...THUNDERSTORMS WILL DEVELOP THIS
EVENING AND OVERNIGHT...AS THE LOW LEVEL JET STRENGTHENS. THE
MAJORITY OF THESE STORMS WILL OCCUR NORTH OF THE SURFACE FRONTAL
ZONE...WITH LARGE HAIL THE PRIMARY CONCERN. THE MODERATE RISK FOR
PARTS OF THESE AREAS IS FOR THE WIDESPREAD POTENTIAL FOR LARGE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY APR 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY OVER PARTS OF
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.  A FEW OF THESE STORMS MAY BE
SEVERE.  HOWEVER... BY MID TO LATE AFTERNOON SUNDAY... THE PRIMARY
AREA FOR SEVERE THUNDERSTORMS IS EXPECTED TO SHIFT EAST OF THE AREA.

OTHER HAZARDOUS WEATHER...
MORNING LOW TEMPERATURES MAY DROP BELOW FREEZING OVER NORTHWEST
OKLAHOMA ON MONDAY MORNING... WITH A BETTER CHANCE OF FREEZING
TEMPERATURES TUESDAY MORNING OVER ROUGHLY THE NORTHWEST THIRD OF
OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

JAMES

In the hours before

Special weather statement, Apr 5, 7:23 PM CST, 7 minutes before
OKZ037-044-TXZ086-060200-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CST SAT APR 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON...TILLMAN AND WICHITA
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF ELECTRA AT
723 PM CST...MOVING NORTHEAST AT 40 MPH.  A SECOND SEVERE
THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF LAKE KEMP.

THESE STORMS WILL CONTINUE TO INTENSUFY AND MOVE INTO WESTERN
WICHITA COUNTY...SOUTHERN TILLMAN COUNTY AND COTTON COUNTY BETWEEN
745 PM AND 815 PM.

PEOPLE IN COTTON...TILLMAN AND WICHITA COUNTIES...INCLUDING THE
CITIES OF BURKBURNETT AND ELECTRA...SHOULD MONITOR THIS STORM
CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.

The radar

The Altus AFB radar (KFDR), 73 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

27 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Baylor

When
April 5, 7:30 PM CST
Where
Baylor County, 4 mi N of Mabelle
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.717, -99.133

Hail, Baylor

When
April 5, 7:49 PM CST
Where
Baylor County, Seymour
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.600, -99.267

Hail, Wichita

When
April 5, 7:53 PM CST
Where
Wichita County, 5 mi S of Electra
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.967, -98.917

Hail, Baylor

When
April 5, 7:53 PM CST
Where
Baylor County, Lake Kemp
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.750, -99.233

Hail, Baylor

When
April 5, 8:04 PM CST
Where
Baylor County, Lake Kemp
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.750, -99.233

Hail, Baylor

When
April 5, 8:08 PM CST
Where
Baylor County, 8 mi S of Lake Kemp
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.633, -99.233

Hail, Wichita

When
April 5, 8:16 PM CST
Where
Wichita County, Iowa Park
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.950, -98.667

Hail, Wichita

When
April 5, 8:19 PM CST
Where
Wichita County, Iowa Park
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.950, -98.667

Hail, Archer

When
April 5, 8:30 PM CST
Where
Archer County, Dundee
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.733, -98.900

Hail, Archer

When
April 5, 8:32 PM CST
Where
Archer County, 5 mi E of Dundee
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.733, -98.817

Hail, Archer

When
April 5, 8:36 PM CST
Where
Archer County, 5 mi NW of Archer City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.650, -98.700

Hail, Archer

When
April 5, 8:46 PM CST
Where
Archer County, 5 mi W of Archer City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.600, -98.717

Hail, Archer

When
April 5, 8:48 PM CST
Where
Archer County, 6 mi N of Archer City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.683, -98.633

Hail, Archer

When
April 5, 8:50 PM CST
Where
Archer County, 1 mi N of Archer City
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.617, -98.633

Hail, Archer

When
April 5, 8:51 PM CST
Where
Archer County, 4 mi N of Archer City
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.650, -98.633

Hail, Archer

When
April 5, 8:56 PM CST
Where
Archer County, Archer City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.600, -98.633

Hail, Clay

When
April 5, 9:01 PM CST
Where
Clay County, Charlie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.100, -98.317

Hail, Clay

When
April 5, 9:02 PM CST
Where
Clay County, 2 mi S of Jolly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.833, -98.350

Hail, Clay

When
April 5, 9:02 PM CST
Where
Clay County, 2 mi S of Charlie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.067, -98.317

Hail, Clay

When
April 5, 9:07 PM CST
Where
Clay County, Lake Arrowhead
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.733, -98.350

Hail, Clay

When
April 5, 9:09 PM CST
Where
Clay County, 5 mi S of Jolly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.800, -98.350

Hail, Archer

When
April 5, 9:10 PM CST
Where
Archer County, 2 mi S of Scotland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.617, -98.467

Hail, Clay

When
April 5, 9:20 PM CST
Where
Clay County, 4 mi S of Henrietta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.767, -98.200

Hail, Clay

When
April 5, 9:23 PM CST
Where
Clay County, 8 mi S of Henrietta
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.700, -98.200

Hail, Archer

When
April 5, 9:24 PM CST
Where
Archer County, 10 mi N of Windthorst
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.717, -98.450

Thunderstorm Wind, Archer

When
April 5, 9:40 PM CST
Where
Archer County, 2 mi N of Scotland
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
33.683, -98.467

Power lines were downed.

Hail, Clay

When
April 5, 9:54 PM CST
Where
Clay County, Bellevue
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.633, -98.017

Hail, Clay

When
April 5, 10:03 PM CST
Where
Clay County, 3 mi S of Bellevue
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.583, -98.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350269, 5350270, 5350271, 5350646, 5350272, 5350273, 5350274, 5350275, 5350276, 5350277, 5350340, 5350341, 5350342, 5350633, 5350632, 5350634, 5350640, 5350635, 5350641, 5350636, 5350637, 5350638, 5350639, 5350642, 5350643, 5350647, 5350644, 5350645.